Louisiana, 2021Damaging Wind in Louisiana, July 19, 2021
July 19, 2021 · NWS LIX · 1 event in 1 county or zone
In the afternoon hours on July 19th, an outflow boundary raced south interacting with a moist, unstable airmass settled across the region. This led to widespread showers and strong thunderstorms to develop, with an isolated severe thunderstorm over Washington Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon hours on July 19th, an outflow boundary raced south interacting with a moist, unstable airmass settled across the region. This led to widespread showers and strong thunderstorms to develop, with an isolated severe thunderstorm over Washington Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 19, 2:52 AM CST, 11 hours 33 minutes earlier.
Area forecast discussion, Jul 19, 2:52 AM CST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
352 AM CDT Mon Jul 19 2021
.SHORT TERM (Today through Wednesday)...
The seemingly never-ending wet period continues. The upper level
pattern isn't particularly normal for the middle of the summer. A
deep, slow moving trough extends from Vermont down to almost
Louisiana. A frontal boundary associated with the trough may make it
to I-20, but thats about it. Regardless, this trough over the
general region means absolutely no inhibition to stop numerous
showers and thunderstorms from developing. Looking at model PW's,
they look to jump up from 2" yesterday to 2.3-2.4" today. That'll
give those numerous storms today the potential to produce very heavy
rainfall rates. With a similar environment last week, we saw hourly
rainfall rates of 2-4" in an hour and isolated areas of 6+ inches.
Expect that today. Where it falls will determine if flash flooding
occurs. What makes this environment different from say this past
weekend, is its not diurnally driven. Even though the sun sets,
we'll probably still have waves of convection passing across the CWA
tonight. It'll roll into Tuesday with a yet another day of near 100%
coverage like today.
The trough will finally start to slowly shift east on Wednesday.
While appreciable changes locally will be hard to see, will probably
start to see small drop in coverage and lower high-end rainfall
totals for the day.
MEFFER
&&
.LONG TERM (Thursday through next Weekend)...
Thursday and Friday still looks to be wet as PWs still hitting
around to 2 inch mark, but the upper level trough that has been
parked over the eastern part of the US should finally move as the
ridge to our west in the central CONUS begins to build in.
Saturday and Sunday we will have weak high pressure build in along
with a little less moisture which should help cut down on the PoPs a
bit. Unfortunately, the slightly drier pattern would mean our
temperatures will likely get into the 90s with dew points around the
70s, which will bring heat indices into the 100s easily. The ridging
over the central CONUS continues to amplify but still expecting
diurnally driven thunderstorms through the whole period, just not to
the extent that we have been stuck in for the past couple of weeks.
BL
&&
.AVIATION...
VFR to MVFR conditions are expected the rest of this early morning
with ceilings bouncing from clear to 2kft decks. Isolated showers
with substantially increase in coverage Temporary drops into
MVFR/IFR are possible for any terminal impacted by any showers and
thunderstorms throughout the day.
&&
.MARINE...
High pressure is currently building in across the Gulf of Mexico
from the east. That ridge is centered in the western Atlantic. It's
far enough away that the local pressure gradient is fairly weak but
strong enough to keep flow consistent. Expect mostly 5 to 10 knot
winds with seas 2 feet or less. A boundary will approach from the
north early this week but not make it to the coastal waters. As it
dissipates, a new surface ridge will develop in the eastern Gulf and
slowly track across the coastal waters. That will break down the
local wind field and bring seas to not more than a light chop at
best.
MEFFER
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 71 84 71 / 100 90 90 40
BTR 89 73 86 73 / 100 90 100 50
ASD 89 74 86 74 / 90 90 100 60
MSY 90 78 87 77 / 90 90 90 70
GPT 88 74 86 75 / 80 90 90 70
PQL 88 74 86 75 / 80 80 90 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Jul 19, 12:49 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
149 PM CDT Mon Jul 19 2021
MSZ069-070-191930-
Pike-Amite-
149 PM CDT Mon Jul 19 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE AND
SOUTHEASTERN AMITE COUNTIES...
At 149 PM CDT, a strong thunderstorm was located near Gillsberg, or 9
miles southeast of Liberty, moving east at 20 mph.
Winds in excess of 40 mph and dangerous lightning will be possible
with this storm.
Locations impacted include...
Mccomb, Liberty, Magnolia, Gillsberg and Mccomb Airport.
This includes Interstate 55 in Mississippi between mile markers 4 and
17.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3131 9056 3123 9046 3109 9047 3100 9052
3100 9079 3114 9083 3120 9089
TIME...MOT...LOC 1849Z 268DEG 18KT 3106 9070
KLGSpecial weather statement, Jul 19, 1:11 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
211 PM CDT Mon Jul 19 2021
LAZ039-071-072-075-191945-
Washington-Northern Tangipahoa-Northwest St. Tammany-Southern
Tangipahoa-
211 PM CDT Mon Jul 19 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
CENTRAL TANGIPAHOA AND WESTERN WASHINGTON PARISHES...
At 211 PM CDT, a strong thunderstorm was located near Wilmer, or 7
miles east of Amite, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Franklinton, Amite, Amite City, Independence, Roseland, Folsom and
Wilmer.
This includes Interstate 55 in Louisiana between mile markers 46 and
50.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3061 9049 3074 9055 3084 9051 3098 9019
3063 9005 3059 9035
TIME...MOT...LOC 1911Z 257DEG 24KT 3074 9038
KLGSpecial weather statement, Jul 19, 2:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
307 PM CDT Mon Jul 19 2021
MSZ068-192045-
Wilkinson-
307 PM CDT Mon Jul 19 2021
...A STRONG THUNDERSTORM WILL AFFECT WILKINSON COUNTY...
At 306 PM CDT, a strong thunderstorm was located over Fort Adams, or
16 miles northeast of Simmesport, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Woodville and Fort Adams.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3125 9120 3100 9120 3100 9162 3104 9156
3107 9157 3113 9163 3117 9159 3122 9158
3124 9154 3122 9153 3122 9151 3125 9147
3130 9126
TIME...MOT...LOC 2006Z 271DEG 15KT 3110 9158
KLGSpecial weather statement, Jul 19, 2:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Mon Jul 19 2021
LAZ039-MSZ071-077-192045-
Washington-Walthall-Pearl River-
309 PM CDT Mon Jul 19 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...SOUTHEASTERN WALTHALL AND NORTHWESTERN PEARL RIVER
COUNTIES...
At 308 PM CDT, a strong thunderstorm was located near Varnado, or 7
miles southwest of Sandy Hook, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Poplarville, Varnado and Angie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3107 8984 3101 8984 3100 8983 3100 8954
3083 8955 3080 8984 3089 8993 3101 8997
3108 8988
TIME...MOT...LOC 2008Z 250DEG 15KT 3093 8985
KLGSpecial weather statement, Jul 19, 2:22 PM CST, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
322 PM CDT Mon Jul 19 2021
MSZ081-192100-
Harrison-
322 PM CDT Mon Jul 19 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON COUNTY...
At 322 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Lyman to near Long
Beach. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Long Beach, St. Martin, D'iberville, Saucier,
Lyman, Latimer and Gulfport Airport.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 24 and 47.
Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3038 8907 3036 8909 3030 8928 3043 8925
3051 8926 3062 8932 3068 8915 3067 8889
3043 8888 3043 8899 3042 8901 3042 8891
3041 8887 3039 8887
TIME...MOT...LOC 2022Z 251DEG 16KT 3054 8923 3040 8922
KLGThunderstorm Wind, Washington
- When
- July 19, 2:25 PM CST
- Where
- Washington County, Franklinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 30.850, -90.150
Public emailed NWS employees a picture of a fallen tree that damaged a retirement home in Franklinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Minnesota, July 19, 20211 death · 1 event
- Hail and Damaging Winds in North Dakota, July 19, 2021$304,000 · 2.75 in hail · 11 events
- Damaging Wind and Lightning Strikes in Texas, July 19, 2021$225,000 · 61 kt wind · 3 events
- Flash Flooding in New York, July 19, 2021$121,000 · 4 events
- Flash Flood and Flood in New York, July 19 to 20, 2021$100,000 · 1 in hail · 3 events
- Flash Flood in North Carolina, July 19, 2021$100,000 · 1 event
- Flash Flooding in Texas, July 19, 20214 injured · 5 events
- Flash Flooding in Georgia, July 19 to 21, 2021$15,000 · 7 events
- Hail and Damaging Winds in North Dakota, July 19, 20211 in hail · 12 events
- Flash Flooding in Mississippi, July 19, 2021$13,000 · 5 events
- Damaging Winds and Lightning Strike in Florida, July 19, 2021$2,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 19, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974448.